One of the goals when you take drugs for high blood pressure is to be sure the medication is working effectively. One step toward achieving this goal is to avoid some medications. What kinds of problems might other drugs cause?
Some drugs can make blood pressure rise. If you have high blood pressure to begin with, it can rise to dangerous levels.
Some medications may interact with blood pressure medicine. This can prevent either drug from working properly.
Here are common types of medication that can make high blood pressure worse.
NSAIDs -- nonsteroidal anti-inflammatory drugs -- include both prescription and over-the-counter varieties. They are often used to relieve pain or reduce inflammation from conditions such as arthritis. However, NSAIDs can make the body retain fluid and decrease kidney function. This may cause blood pressure to rise even higher, putting greater stress on your heart and kidneys.
You may also find NSAIDs in over-the-counter medication for other health problems. Cold medicine, for example, often contains NSAIDs. It's a good idea whenever you purchase an over-the-counter drug to check the label for NSAIDs. Ask your doctor if any NSAID is OK for you to use. Your doctor may be able to recommend alternatives, such as using acetaminophen instead of ibuprofen.
Blood Pressure and Cough and Cold Medications
Many cough and cold medications contain NSAIDs to relieve pain. NSAIDs may increase your blood pressure. Cough and cold medicines also frequently contain decongestants. Decongestants can make blood pressure worse in two ways:
Decongestants may make your blood pressure and heart rate rise.
Decongestants may prevent high blood pressure drugs from working properly.
What can you do? Avoid using cough and cold medicine that contains NSAIDs or decongestants. Ask your doctor for suggestions about other ways to ease symptoms of cold, flu, or sinus problems.
Migraine Headache Drugs and Blood Pressure
Some migraine headache drugs work by tightening blood vessels in your head. This relieves migraine pain. However, the medication also constricts blood vessels throughout your body. This can make blood pressure rise, perhaps to dangerous levels.
If you have high blood pressure or any other type of heart disease, talk with your doctor before taking medication for migraines or severe headaches.
Weight Loss Drugs Can Also Raise Blood Pressure
Some weight loss drugs may make heart disease worse. Appetite suppressants tend to "rev" up the body. This can make blood pressure rise and put more stress on your heart.
Before using any weight loss drug, whether prescription or over-the-counter, be sure to check with your doctor. These medications may do you more harm than good.
More Tips for Avoiding Medication Problems
Be sure any medications you choose to use are safe for people who have high blood pressure. These suggestions can help:
Give a list of ALL the medications you use, both prescription and over-the-counter, to every doctor you visit, including dosages.
Read medication labels before buying over-the-counter preparations. Make sure the medicine doesn't contain ingredients that could make your high blood pressure worse, such as NSAIDs or decongestants.
Talk to your doctor before using any over-the-counter medication, herbal preparation, vitamins, or other nutritional supplements. Ask for alternatives to potentially harmful medicines.
American Academy of Family Physicians: "Blood Pressure Medicines."
American Heart Association: "Cold and Flu Medication for People with High Blood Pressure," "Drug Interactions and Side Effects," "Possible Side Effects of Drugs That Lower Blood Pressure," "Quick Reference Medication Table," and "Tips for Medication Safety."
Institute for Safe Medication Practices: "General Advice on Safe Medication Use: What You Can Do."
National Library of Medicine Medical Encyclopedia: "Pain Medications, Drug Information." WebMD: "Migraine Headaches: Topic Overview."
National Institute of Diabetes and Digestive and Kidney Diseases Weight-control Information Network: "Prescription Medicines for the Treatment of Obesity."
CNN Interactive: "Study warns against migraine medication for heart disease patients."
Suzanne R. Steinbaum, MD on July 27, 2014